Call Today 615-224-7779

The Dangers of Corticosteroids

April 15, 2019
[ssba]

Even when properly used, corticosteroids start one problem that leads to more problems. That’s what happened to journalist and nonfiction author, Caitlin Kelly.

Here’s the story:

When nothing else worked for severe osteoarthritis pain in her left hip, her orthopedic surgeon prescribed a course of corticosteroids. Since anything longer than a course of 90 days would put her at a high risk for GIOP (Glucocorticoid-Induced Osteoporosis,) they decided to do a short round of injections.

But, shortly after treatment began, Kelly says she experienced different, excruciating pain. “It was agony to take even a few steps.

Kelly was told of her risk for GIOP, but because of the short course, she wasn’t closely monitored.

Not only that…

But, she wasn’t put on any preventative measures, such as the use of bisphosphonates (osteoporosis drugs,) either.

In fact, her massage therapist was the one who suspected her pain was more than the original osteoarthritis pain. Kelly had to push her doctor to order an MRI to find out what was going on.

The result?

She developed avascular necrosis (AVN.) AVN is a death of the bone tissue, due to lack of blood supply caused by a fracture or dislocated joint. The joint damage was caused by GIOP likely brought on by corticosteroids; which is why AVN is also associated with high-dose steroid use.

Eventually, Kelly had a total left hip replacement at the age of 54.

Living with 24/7 pain, which the AVN provided until my surgery 2-1/2 years later, was an utter misery. It really destroyed my life in some ways,” says Kelly, who urges all patients to challenge their doctor if they suspect something isn’t right.

Why did Kelly’s story end up this way?

The use of corticosteroids increase your risk for GIOP (glucocorticoid-induced osteoporosis). The longer someone takes corticosteroids, also known as glucocorticoids, the greater their chance of developing GIOP and related fractures, especially to the hip and spine.

Research has found that GIOP leads to fractures in 30 to 50% of patients.

“If you take an equivalent dose of prednisone at greater than 7.5 mg per day for longer than 3 months, you are at risk for glucocorticoid induced osteoporosis,” according to the American College of Rheumatology.

It’s precisely because of this risk that systemic corticosteroids are no longer a first-line therapy for conditions such as asthma and dermatitis, though there are exceptions.

There’s a better way…

Stem cell therapy has been shown to regenerate the cartilage in damaged joints. This leads to more range of motion, less pain, and no need for dangerous corticosteroid injections.

Schedule your free consultation today to learn more!

Leave a Reply

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Contact us for a FREE No-Obligation Consultation 615-224-7779